South Dakota, 2005

Hail and Damaging Winds in South Dakota, May 7, 2005

May 7, 2005 · NWS ABR · 21 events in 11 counties and zones

19 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 1:30 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 7, 1:30 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SAT MAY 7 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FOCUS FOR THE SHORT TERM WILL BE ON THUNDERSTORM AND SEVERE
POTENTIAL THIS EVENING AND SUNDAY. CURRENT VISIBLE SATELLITE SHOWING
GOOD CU FIELD STRETCHING UP INTO CENTRAL SD...WITH SOME ISOLATED
STORMS ALREADY DEVELOPING ALONG THE NE/SD BORDER. SPC ISSUED A
SEVERE THUNDERSTORM WATCH FOR INCLUDING CENTRAL SD...WITH
ANTICIPATION OF STORMS DEVELOPING IN VICINITY OF A WARM FRONT
STRETCHING ACROSS SOUTHERN SOUTH DAKOTA. AN AREA OF SFC LOW PRESSURE
IS CURRENTLY CENTERED OVER NW SD...WITH A COLD FRONT/DRY LINE
EXTENDING SOUTH INTO WESTERN NEBRASKA AND KANSAS. RUC ANALYSIS AND
SPC MESO PAGE INDICATING MLCAPE VALUES AROUND 2000 J/KG ACROSS
CENTRAL SD WITH LITTLE CONVECTIVE INHIBITION. SHEAR LOOKS PRETTY
GOOD IN THE LOWER LEVELS WITH META HODOGRAPHS INDICATING GOOD
VEERING THROUGHOUT THE LOWER 3KM OF THE ATMOSPHERE. DEEP LAYER SHEAR
NOT LOOKING QUITE AS GOOD WITH BACKING TAKING PLACE IN THE 3-6KM
LAYER...HOWEVER SPEED SHEAR LOOKING OK THROUGHOUT THE ENTIRE 0-6KM
LAYER. EXPECTATION IS FOR ISOLATED STORMS DEVELOPING WITH IN THE
NEXT FEW HOURS WITH POTENTIAL OF DEVELOPING INTO A LINE OF STORMS
THROUGH THE EVENING AND OVERNIGHT. MOISTURE LOOKING GOOD THROUGHOUT
ENTIRE CWA WITH NEARLY 1.00 INCH OR HIGHER PWAT VALUES...AND SURFACE
DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S ACROSS THE CWA.
SLIGHTLY MORE CLOUDINESS THAN EXPECTED THIS AFTERNOON ACROSS THE
NORTHEAST CWA...BUT SHOULD SEE A LITTLE BIT MORE SUNSHINE PEAKING
THROUGH IN THE NEXT COUPLE HOURS AS LOWER CLOUD DECK SLIDES OFF TO
THE NORTHEAST. THUNDERSTORM POTENTIAL EXTENDS INTO SUNDAY AS THE
SURFACE LOW AND UPPER LEVEL SYSTEM SLOWLY TRANSLATE EAST. EXPECT
WRAP-AROUND MOISTURE OVER THE CWA LATER SUNDAY INTO MONDAY WITH
SHOWERS POSSIBLE THROUGH EARLY AFTERNOON MONDAY. HIGH PRESSURE THEN
BUILDS INTO THE REGION FOR MONDAY NIGHT AND TUESDAY...WITH DRY
CONDITIONS TAKING OVER. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
EXISTS TUESDAY NIGHT WITH THE NEXT INCOMING SYSTEM PUSHING OUT OF
THE ROCKIES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MDLS ALL AGREE THERE WILL BE A BIG UPPER LOW/TROUGH TO THE WEST OF
THE ABR CWA TO BEGIN THE EXTENDED. THE PROBLEM COMES WITH AGREEMENT
ON THE EVOLUTION AND MOVEMENT OF THIS UPPER LOW/TROUGH THROUGH THE
EXTENDED. LIKE THE DGEX WANTS TO SHEAR PART OF IT OFF EARLY ON AND
MOVE IT ACROSS THE UPPER MIDWEST WHILE THE REST OF THE UPPER ENERGY
DIGS SOUTH AND THEN LIFTS BACK INTO THE UPPER MIDWEST LATE IN THE
PERIOD. NEVERTHELESS...OUR CWA WILL CONTINUE TO HAVE A DECENT CHC OF
TSRAS WED-THU NIGHT. WILL HAVE TO SEE HOW THE UPPER LOW EVOLVES IN
LATER RUNS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR NORTHEAST SOUTH DAKOTA THROUGH 7 PM CDT.
MN...WIND ADVISORY FOR BIG STONE AND TRAVERSE COUNTIES THROUGH 7
     PM CDT.
&&

ALBRECHT/MOHR
Hazardous weather outlook, May 7, 4:27 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CDT SAT MAY 7 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081027-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
527 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AFTER THE MORNING ACTIVITY
DECREASES. MOST OF THE STORMS THIS MORNING WILL LIKELY REMAIN BELOW
SEVERE LIMITS. STORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE AREA WITH SEVERE STORMS POSSIBLE. HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...WITH THE POTENTIAL FOR
TORNADOES AS WELL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND
EVENING. THE LOW WILL PUSH THROUGH THE AREA ON SUNDAY NIGHT...WITH
SHOWERS BECOMING MORE DOMINANT OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

KNUTSVIG

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
May 7, 2:50 PM CST
Where
Jones County, 3 mi S of Capa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.067, -100.983

Hail, Stanley

When
May 7, 3:20 PM CST
Where
Stanley County, 8 mi SE of Hayes
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.283, -100.900

Hail, Stanley

When
May 7, 3:30 PM CST
Where
Stanley County, 6 mi E of Hayes
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.367, -100.900

Hail, Jones

When
May 7, 3:48 PM CST
Where
Jones County, 10 mi S of Draper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.767, -100.533

Hail, Sully

When
May 7, 4:15 PM CST
Where
Sully County, 23 mi W of Onida
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.700, -100.533

Hail, Walworth

When
May 7, 5:10 PM CST
Where
Walworth County, 10 mi ESE of Lowry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.283, -99.783

Hail, Walworth

When
May 7, 5:28 PM CST
Where
Walworth County, Mobridge
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.533, -100.433

Hail, Codington

When
May 7, 5:45 PM CST
Where
Codington County, 3 mi N of Henry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.933, -97.450

Hail, McPherson

When
May 7, 5:50 PM CST
Where
McPherson County, 5 mi SE of Eureka
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.717, -99.567

Hail, Codington

When
May 7, 6:00 PM CST
Where
Codington County, 10 mi N of Henry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.033, -97.450

Hail, Spink

When
May 7, 6:06 PM CST
Where
Spink County, 1 mi W of Brentford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.150, -98.350

Hail, McPherson

When
May 7, 6:18 PM CST
Where
McPherson County, 10 mi N of Eureka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.917, -99.633

Hail, Clark

When
May 7, 6:32 PM CST
Where
Clark County, 7 mi SSW of Clark
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.783, -97.767

Hail, Brown

When
May 7, 7:15 PM CST
Where
Brown County, 1 mi E of Bath
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.467, -98.317

Hail, Hamlin

When
May 7, 7:24 PM CST
Where
Hamlin County, 3 mi NE of Thomas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.800, -97.150

Hail, Hamlin

When
May 7, 7:24 PM CST
Where
Hamlin County, Castlewood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.717, -97.033

Hail, Hamlin

When
May 7, 7:30 PM CST
Where
Hamlin County, 7 mi W of Estelline
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -97.033

Thunderstorm Wind, Hamlin

When
May 7, 7:35 PM CST
Where
Hamlin County, 2 mi W of Hazel
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.750, -97.400

High winds downed a few trees west of Hazel and also blew the door off a building.

Hail, Hamlin

When
May 7, 7:45 PM CST
Where
Hamlin County, Castlewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -97.033

Thunderstorm Wind, Codington

When
May 7, 7:55 PM CST
Where
Codington County, Florence
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.050, -97.317

Winds downed several trees and damaged a few buildings in Florence. Outside of Florence, a cow barn, a garage and many calf shelters were severely damaged.

Hail, Marshall

When
May 7, 8:40 PM CST
Where
Marshall County, 10 mi E of Kidder
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.883, -97.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449845, 5449944, 5449846, 5449848, 5449847, 5449849, 5449945, 5449851, 5449850, 5449943, 5449934, 5449852, 5449933, 5449935, 5449936, 5449937, 5449938, 5449939, 5449940, 5449941, 5449942.